All Title Author
Keywords Abstract


Amikacin-induced type 5 Bartter-like syndrome with severe hypocalcemia

Keywords: Aminoglycoside , amikacin , Bartter′s syndrome , calcium sensing receptor , nephrotoxicity

Full-Text   Cite this paper   Add to My Lib

Abstract:

Aminoglycoside-induced renal toxicity is well known and may manifest with nonoliguric renal failure or renal tubular dysfunction. Aminoglycoside-induced renal tubular dysfunction could result in diffuse damage or manifest as a Fanconi-like syndrome, Bartter-like syndrome, or distal renal tubular acidosis. We discuss a patient who developed severe renal tubular dysfunction secondary to short-term therapy with Amikacin, resulting in refractory hypokalemia, hypocalcemia, hypomagnesemia, metabolic alkalosis, and polyuria. This constellation of biochemical abnormalities mimic Type 5 Bartter′s syndrome, where there is activating mutation of the calcium sensing receptor in the thick ascending loop of Henle and the distal tubule. In this case this activation of the calcium sensing receptor was triggered by amikacin. This phenomenon has been described with gentamicin though never with amikacin. Recovery of the tubular dysfunction took 15 days following cessation of the offending drug, Amikacin.

Full-Text

comments powered by Disqus